South Dakota, 2015

Hail in South Dakota, June 3, 2015

June 3, 2015 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced half dollar size hail near Coleman in Moody County of southeast South Dakota on the morning of June 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced half dollar size hail near Coleman in Moody County of southeast South Dakota on the morning of June 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 3, 5:58 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 3, 5:58 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 AM CDT WED JUN 3 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 407 AM CDT WED JUN 3 2015

COMPACT MID LEVEL WAVE CONTINUES TO WORK ACROSS THE AREA THIS
MORNING...ALONG WITH ASSOCIATED CONVECTIVE BLOB FEATURING LEADING
CELLULAR DEVELOPMENT AND A WELL DEVELOPED STRATIFORM AREA/MESOHIGH.
COLD POOL SHOULD CONTINUE TO DRIVE DEVELOPMENT AT AN ACCELERATED
RATE EASTWARD...WORKING WITH ELEVATED CAPE OF 1000-1500 J/KG AT THE
LEADING EDGE. COULD SEE A COUPLE OF CELLS THREATEN SOME SMALL HAIL
IN THE PREDAWN HOURS ALONG THE LEADING LINE...BUT MODE HAS BEEN
GENERALLY LOW CENTROID AND MINIMAL TIME SPENT WITH ANY ELEVATED
CORE. WILL SEE THE MCV WITH THIS CONVECTION TRACK SLOWLY EAST AND
NORTHEAST ACROSS THE CWA TOWARD SW MN THROUGH MIDDAY. STRATIFORM
REGION SHOULD DIMINISH SOME HEADING TOWARD THE EARLY MORNING...BUT
THIS UPPER CENTER SHOULD FOCUS AS LEAST SOME SCATTERED SHOWERS AND
THUNDERSTORMS INTO MIDDAY AS IT EXITS THE AREA.

OVERALL...SOMEWHAT CHALLENGED BY FACT THAT MODELS ARE STRUGGLING TO
REPLICATE REALITY. HOWEVER...SEEMS THAT RUC HAS MOST ACCURATE
PICTURE OF THE SHORT TERM IN TERMS OF PRECIPITATION COVERAGE AS WELL
AS BOUNDARY LOCATIONS...AND BY LATE DAY...THE FRONTAL BOUNDARY WHICH
IS BACK ACROSS NORTHERN SOUTH DAKOTA EXTENDING FROM LOW PRESSURE IN
SOUTHEAST NORTH DAKOTA IS EXPECTED TO MAKE STEADY PACE
SOUTHEAST...SLOWING UP A BIT BY LATE AFTERNOON TO A LOCATION NEAR A
KMJQ TO KLCG LINE. OTHER MODELS ARE MUCH FURTHER NORTHWARD...BUT
TREND OF 06Z NAM WAS TO SETTLE SOUTHWARD.  MUCH WILL DEPEND ON
LOCATION OF THE SYNOPTIC FRONTAL BOUNDARY BY MID TO LATE AFTERNOON
AS TO WHERE A RISK FOR ADDITIONAL DEVELOPMENT WILL OCCUR. CANNOT
FATHOM THE EXTREME INSTABILITY /2000-3000 J/KG MLCAPE/ THAT SEVERAL
MODELS SHOW ALONG THE BOUNDARY...AND RATHER SEE THAT SLIGHT RIDGING
BEHIND MORNING SYSTEM DURING THE DAY WILL BE MORE THAN ENOUGH TO
LIMIT CONVECTION IN A ENVIRONMENT OF LESSER INSTABILITY. WILL KICK
UP THE CONVECTIVE CHANCES SOUTH OF A VERMILLION TO WINDOM LINE BY
LATE AFTERNOON...AND GRADUALLY EASE SOUTHWARD IN THE EVENING.
OUTSIDE CHANCE FOR AN ISOLATED SEVERE STORM WITH HAIL/WIND THROUGH
THE LOWER MISSOURI VALLEY...BUT SHEAR IS QUITE WEAK TO EXPECT THIS
TO BE THE CASE...WITH THE INSTABILITY VALUES ALREADY A BIT IN
QUESTION.

CONFIDENCE IN LESSER CONVECTIVE THREAT OVERALL IS A BIT STRONGER FOR
TONIGHT...AS DOMINANCE OF THE BOUNDARY BETWEEN I-80 AND I-70 TO
CONVECTIVE FOCUS WILL MEAN THAT CHANCES SHOULD BE LIMITED OVERNIGHT
TO THE FAR SOUTHERN CWA. MORE STABLE LOWER LEVEL NORTH TO NORTHEAST
FLOW WILL MEAN MID 50S NORTH TO LOWER 60S SOUTH.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 407 AM CDT WED JUN 3 2015

THE CHANCE FOR THUNDERSTORMS WILL MOVE INTO THE AREA AGAIN THURSDAY
AFTERNOON AND NIGHT AS LOW PRESSURE ALOFT MOVES INTO THE AREA.
INSTABILITY ON THE MODERATE SIDE AS THE AREA IS A BIT DEEP INTO THE
EASTERLY LOW LEVEL FLOW. SHEAR ALSO PRETTY WEAK AS THE MID AND UPPER
LEVEL WINDS ARE NOT VERY STRONG. SO...SEVERE WEATHER SEEMS MARGINAL
AT BEST. DOES AT LEAST LOOK WARM ON THURSDAY WITH HIGHS IN THE 70S
AND OVERNIGHT LOWS IN THE 60S.

FRIDAY WILL SEE THIS WAVE EXITING AND MORE ENERGY BUILDING UP FROM
THE SOUTH FRIDAY NIGHT. NEITHER NEED VERY HIGH CHANCES FOR
THUNDERSTORMS AT THIS TIME. ONCE AGAIN HIGHS IN THE 70S AND LOWS IN
THE 60S.

IN THE OUTER PERIODS(SATURDAY THROUGH TUESDAY)...WEAK RIDGING ALOFT
EARLY IN THE PERIOD WILL BE REPLACED BY FAIRLY LIGHT NORTHWEST FLOW
ALOFT AS THE NORTHERN STREAM DIGS A WAVE INTO MINNESOTA AND
WISCONSIN SUNDAY INTO MONDAY. AS THE WAVE BEGINS TO DIG INTO THE
NORTHERN PLAINS A PIECE OF ENERGY WILL EJECT INTO THE CENTRAL PLAINS
FROM THE SOUTHWEST UNITED STATES LOW ON SATURDAY AFTERNOON AND
NIGHT. THIS SHOULD BRING THE BEST CHANCE FOR THUNDERSTORMS TO THE
DURING THIS TIME. AFTER THIS NORTHWEST FLOW TAKES OVER AND CHANCES
FOR THUNDERSTORMS WILL BE MUCH LOWER SUNDAY INTO TUESDAY. NO REAL
COOL AIR COMING DOWN WITH THE NORTHERN STREAM WAVE...MAINLY JUST
ENHANCED MIXING...SO LOOKING AT HIGHS IN THE UPPER 70S TO MID 80S
EACH DAY...LIKELY A LITTLE COOLER THAN THIS ON SATURDAY WITH
ADDITIONAL CLOUDS AND PRECIPITATION THREAT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 655 AM CDT WED JUN 3 2015

MCV ACROSS EASTERN SOUTH DAKOTA WILL CARRY ALONG A CONCENTRATION
OF SHOWERS AND THUNDERSTORMS GRADUALLY INTO SOUTHWEST MINNESOTA.
MODELS DOING A VERY POOR JOB WITH THE ENTIRE SCENARIO...AND
BIGGEST AVIATION ISSUE NOT COVERED WELL IS THE MASS OF LOWER
CLOUDS ACROSS NORTHERN SOUTH DAKOTA. WITH THE PERSISTENT NORTHERLY
COMPONENT FILTERING IN BEHIND THE FRONT SETTLING SOUTHWARD...
THESE LOW CLOUDS WILL MOVE SOUTHWARD AND CREATE PERIODS OF MVFR
CEILINGS FROM LATER MORNING INTO THE AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...08
AVIATION...CHAPMAN
Hazardous weather outlook, Jun 3, 3:41 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 AM CDT WED JUN 3 2015

IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>056-060>062-067-040930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE-
BUENA VISTA-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-
MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-LINCOLN SD-
441 AM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING
WITH ANOTHER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
AT THIS TIME NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL CHANCES OF THUNDERSTORMS ARE EXPECTED FROM THURSDAY
THROUGH SATURDAY NIGHT. AT THIS TIME...THE THREAT FOR SEVERE STORMS
IS FAIRLY LOW AND ISOLATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ020-031-NEZ013-014-SDZ050-057>059-063>066-068>071-040930-
PLYMOUTH-WOODBURY-DIXON-DAKOTA-GREGORY-BRULE-AURORA-DAVISON-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY SD-
UNION-
441 AM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING
WITH ANOTHER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
AN ISOLATED THUNDERSTORM LATE THIS AFTERNOON AND EVENING NEAR THE
MISSOURI RIVER COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL CHANCES OF THUNDERSTORMS ARE EXPECTED FROM THURSDAY
THROUGH SATURDAY NIGHT. AT THIS TIME...THE THREAT FOR SEVERE STORMS
IS FAIRLY LOW AND ISOLATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS AFTERNOON NEAR THE
MISSOURI RIVER.

The radar

The Sioux Falls radar (KFSD), 52 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Moody

When
June 3, 6:28 AM CST
Where
Moody County, 5.06 mi NNW of Colman
Measured
1.25 in hail
Reported by
Public
Coordinates
44.050, -96.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580047.